Christmas was pretty good. We had two weeks off from any hospital visits/procedures, other than the daily mercaptopurine chemo pill, and the septra on he weekends, Soph got to enjoy her short Xmas break. Great people came around to show us support, including a huge group of bikers who brought family, friends, a bunch of police and even Santa Clause himself to our house to see Sophie and give her some goodies. However, the roadmap started moving forward again on Dec 27th. That Thursday, she had pre chemo labs, passed her blood count requirements and started interim maintenance on the 28th. This new part of treatment brings us to something expected but not yet encountered during her treatments so far.. Infusions.
As I have mentioned in a previous post, this round she is getting methotrexate administered through her port. (Usually administered in her spine) Being as this is her first time having this drug in her veins, we are told to expect a few different side effects, also mentioned in a previous a post.. But currently, we are potentially encountering a very unexpected side effect.. A crazy rash..
As far as we can recall, we have done nothing different in the last few days, aside from the new method of receiving the MTX chemo and taking her Zofran in a bit larger dose, everything has been pretty normal, but last night she started complaining of foot pain.. Then itching.. It just got worse. She only slept about 3 or 4 hours last night due to the pain in her feet, and by this morning she had a full blown rash all over her feet. Tops, bottoms, toes.. The whole nine. Her feet are red, bumpy and itchy and it is continuing to spread.. Neither hydrocortisone nor Benadryl seemed to help it for very long.. If at all.
We called the clinic emergency number this morning, a number that is programmed in to our phones for things like this.. or worse. The doctor on call told us it would be a good idea to come in to the hospital to check it out, especially since neither of the two above mentioned medications seemed to have provided any relief.. So, seemingly, this could be a bad reaction to the chemo administered on Friday. We shall see.
So instead of hanging out at home and having a great Sunday, we instead made the hike to Denver so we could get this sorted out.. By the time we got here the rash made its way to her hands and arms.. And it is seemingly still spreading. Her upper extremities are not in bad shape yet.. But neither were her feet early last night, so this thing must be moving along at a steady pace. We are currently sitting in a room at the hospital waiting for the doctor to come in and check it out.. Obviously I am hoping that this isn’t something that will get worse.. But the problem I foresee is that this was the first of 8 weeks worth of this type of chemo, so if it is related to the new treatment.. What do we do?
Well, I’ll let you know as soon as I find out… But rash or no rash, it still seems to be a good time for funny faces.